Chemotherapy and radiation treatment for many cancers do not come without risk and can result in treatment-related toxicities that produce serious side effects. Short- and long-term side effects of chemotherapy often worsen a patient’s quality of life and overall risk of mortality.1
The number of cancer survivors in the United States is projected to reach 19 million individuals by 2024,2 and of these, 5.3 million are considered to be at high risk for cardiotoxicity, with breast and prostate cancer having the largest percentage of patients at risk.3
Risk Factors for Anthracycline Toxicity6
- Cumulative dose
- Intravenous bolus administration of anthracyclines
- History of irradiation
- Receiving other cardiotoxic medications
- Female gender
- Underlying cardiac disease
- Age (young and elderly)
- Increased length of time since cancer treatment
- Elevation of biomarkers during and after treatment
The mechanism of CIC is unknown; however, researchers hypothesize that it is due to increased oxidative stress on the cardiomyocytes. Prevention strategies such as iron chelation, antioxidants, beta blockers, angiotensin-converting enzyme inhibitors, and angiotensin receptor blockers have not been helpful.5,7
Three approaches are used for primary prevention of anthracycline-induced cardiomyopathy to reduce a patient’s risk: (1) administration of dexrazoxane during anthracycline treatment; (2) continuous anthracycline infusion over 6 hours (as opposed to 30-minute infusion); and (3) use of anthracycline derivatives instead of doxorubicin.7 Dexrazoxane is the only FDA-approved medication for use in children and adults to prevent cardiotoxicity. Use of the dietary supplement coenzyme Q10 does not have sufficient data yet to support its use clinically for its potential protective effects for CIC.5
Nurses can be instrumental in a variety of different clinical settings in implementing secondary prevention strategies for CIC, and this in includes careful clinical assessment of patients. Nurses are on the front lines of early detection for potential cardiovascular side effects during and after treatment for cancer, evaluating a patient for subtle signs and symptoms of cardiac dysfunction. These include minor impairment of exercise capacity and resting tachycardia with a heart rate greater than 100.6 Auscultation of an S3 murmur can also detect early heart failure.
The most common symptoms of cardiac problems due to CIC include pain, dyspnea, weight gain, edema, weakness, fatigue, palpitations, dizziness, syncope, and swelling of an extremity with deep vein thromboembolism.1
In addition, nurses can aid in optimizing blood pressure management to decrease a patient’s afterload on the heart during anticancer treatment, as elevated blood pressure has been shown to increase CIC severity.6 The European Society for Medical Oncology guidelines also recommended an echocardiogram 6 months after the conclusion of treatment, annually for 2 to 3 years, and then every 3 to 5 years for life.6
- Dempsey KS (2008). Chemotherapy-induced cardiotoxicity in women. Crit Care Nurs Clin North Am. 2008;20(3):343-350.
- The State of Cancer Care in America, 2015: a report by the American Society of Clinical Oncology. J Oncol Pract. 2015;11(2):79-113.
- DeSantis CE, Lin CC, Mariotto AB, et al. Cancer treatment and survivorship statistics, 2014. CA Cancer J Clin. 2014;64(4):252-271.
- Oeffinger KC, Mertens AC, Sklar CA, et al. Chronic health conditions in adult survivors of childhood cancer. N Engl J Med. 2006;355(15):1572-1582.
- Conway A, McCarthy AL, Lawrence P, Clark RA. The prevention, detection, and management of cancer treatment-induced cardiotoxicity: a meta-review. BMC Cancer. 2015;15:366.
- Curigliano G, Cardinale D, Suter T, et al. Cardiovascular toxicity induced by chemotherapy, targeted agents and radiotherapy: ESMO Clinical Practice Guidelines. Ann Oncol. 2012; 23 (suppl 7):vii155-vii166.
- Vejpongsa P, Yeh ET. Prevention of anthracycline-induced cardiotoxicity: challenges and opportunities. J Am Coll Cardiol. 2014;64(9):938-945.